Sudden cardiac arrest following ventricular fibrillation attributed to anabolic steroid use in an adolescent

Jana Lichtenfeld*, Barbara J. Deal, Susan Crawford

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

5 Scopus citations

Abstract

Anabolic androgenic steroids are synthetic derivatives of testosterone that promote the growth of skeletal muscles and have many recognised cardiovascular effects. We report the clinical presentation and pathological findings of an adolescent male whose sudden cardiac arrest following ventricular fibrillation was attributed to anabolic androgenic steroid use. The age of our patient reflects the usage of anabolic androgenic steroids among younger athletes and highlights the need for increased awareness among practitioners.

Original languageEnglish (US)
Pages (from-to)996-998
Number of pages3
JournalCardiology in the young
Volume26
Issue number5
DOIs
StatePublished - Jun 1 2016

Keywords

  • Anabolic androgenic steroids
  • cardiac arrest
  • hypertrophic cardiomyopathy
  • ventricular fibrillation

ASJC Scopus subject areas

  • Pediatrics, Perinatology, and Child Health
  • Cardiology and Cardiovascular Medicine

Fingerprint Dive into the research topics of 'Sudden cardiac arrest following ventricular fibrillation attributed to anabolic steroid use in an adolescent'. Together they form a unique fingerprint.

Cite this